A 49-year-old man was referred to our endocrine clinic because of rising thyroid-stimulating hormone (TSH) levels despite increasing doses of levothyroxine. The patient had a history of Graves disease, which had been successfully treated with radioiodine ablation 15 years earlier. Over the past several years, his serum TSH levels had risen to 31.5 (normal 0.4–4.5) mU/L, and the dose of levothyroxine he was prescribed had been increased to 225 μg per day, or 2.7 (usual recommended dose 1.6) μg/kg daily. The patient’s weight was 82 kg, and he did not report any change to his weight. The patient reported feeling well, and his physical exam was unremarkable. His level of free thyroxine was 15.8 (normal 10–25) pmol/L. The patient reported taking his antihypertensive medication (diltiazem) regularly as prescribed, and he was not taking any over-the-counter medications or herbal supplements.
To confirm our patient’s adherence to the drugs he had been prescribed, and to exclude impaired bioavailability of the medication, we performed a medically supervised test for the absorption of levothyroxine. The results of the test showed that only 30% of the medication administered was absorbed. We proceeded to rule out levothyroxine maldigestion related to gastric hypochlorhydria.
Laboratory investigations included a biochemistry panel and tests for serum levels of parathyroid hormone, 25-hydroxyvitamin D, ferritin, vitamin B12 and gastrin, all of which showed normal results. A serological test to determine the presence of Helicobacter pylori was negative, and the patient’s parietal cell antibody titers were normal. Given these results, it was unlikely that the patient’s treatment-refractory hypothyroidism was related to hypochlorhydria.
In our investigation of intestinal malabsorption, the screening serum test for gluten enteropathy was abnormal; the level of immunoglobulin A antibodies against transglutaminase was 75.4 (negative < 9.0, borderline 9–16, positive > 16.0) units/mL. A subsequent endoscopic biopsy of the patient’s bowel was consistent with a diagnosis of celiac disease. The patient was directed to follow a low-gluten diet. The patient’s histological abnormalities resolved, and his serum level of TSH normalized with his usual dose of thyroxine (225 μg daily).
Because of the patient’s previous Graves disease, we decided to investigate for an autoimmune polyglandular syndrome. Subsequent tests showed elevated antiadrenal and 21-hydroxylase antibodies, suggesting autoimmune adrenalitis. A short intravenous adrenocorticotropic hormone (ACTH) stimulation test was consistent with diminished adrenal cortisol reserve.